Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 67, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2011, 5:53 PM CDT for Woodbury County, Iowa. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 5:53 PM CDT (22:53 UTC)
- Expired
- May 12, 2011, 6:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 58.0 mph
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 111 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 6:10 PM CDT | HAIL 2.75 | Smithland, IA | BASEBALL SIZED HAIL REPORTED TO EMERGENCY MANAGERS OFFICE FROM A LOCATION NEAR THE INTERSECTION OF 16TH AND LOCUST IN SMITHLAND. |
| May 12, 6:35 PM CDT | HAIL 1.75 | 5 Nne Smithland, IA | GOLF BALL SIZED HAIL JUST STARTING IN OTO. PEA SIZED HAIL AND SPRINKLES HAD OCCURRED EARLIER. |
| May 12, 6:39 PM CDT | HAIL 1.5 | 4 Sw Anthon, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
606
WUUS53 KFSD 122253
SVRFSD
IAC193-122345-
/O.NEW.KFSD.SV.W.0067.110512T2253Z-110512T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WOODBURY COUNTY IN NORTHWEST IOWA...
* UNTIL 645 PM CDT
* AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
HAIL. THIS STORM WAS LOCATED NEAR HORNICK...OR 24 MILES SOUTHEAST
OF SIOUX CITY...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SMITHLAND AROUND 620 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4229 9623 4238 9603 4238 9586 4221 9573
4220 9578 4221 9623
TIME...MOT...LOC 2252Z 234DEG 14KT 4223 9611
WIND...HAIL <58MPH 1.50IN
$$4 follow-up statements
297
WWUS53 KFSD 122312
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU MAY 12 2011
IAC193-122345-
/O.CON.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
612 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WOODBURY COUNTY UNTIL 645 PM CDT...
AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
TO BASEBALL SIZE. THIS STORM WAS LOCATED NEAR HORNICK...OR 27 MILES
SOUTHEAST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH.
IN ADDITION...AT 610 PM CDT HAIL TO THE SIZE OF BASEBALLS WAS
REPORTED IN SMITHLAND WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SMITHLAND AROUND 620 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4229 9623 4238 9603 4238 9586 4221 9573
4220 9578 4221 9623
TIME...MOT...LOC 2311Z 247DEG 17KT 4222 9600
WIND...HAIL <58MPH 2.75IN
$$
LIEBL875
WWUS53 KFSD 122317
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT THU MAY 12 2011
IAC193-122345-
/O.CON.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
617 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WOODBURY COUNTY UNTIL 645 PM CDT...
AT 617 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL UP
TO BASEBALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR SMITHLAND...OR 27 MILES WEST OF IDA GROVE...
MOVING EAST AT 20 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL WOODBURY COUNTY...INCLUDING THE FOLLOWING LOCATIONS OTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4222 9612 4232 9615 4238 9603 4238 9586
4221 9573 4220 9578
TIME...MOT...LOC 2317Z 256DEG 18KT 4222 9596
WIND...HAIL 60MPH 2.75IN
$$
LIEBL671
WWUS53 KFSD 122339
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT THU MAY 12 2011
IAC193-122345-
/O.CON.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
639 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WOODBURY COUNTY UNTIL 645 PM CDT...
AT 637 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE.
THIS STORM WAS LOCATED 5 MILES EAST OF SMITHLAND...MOVING EAST AT 15
MPH. OTHER STORMS CAPABLE OF PRODUCING QUARTER SIZED HAIL WERE NEAR
BATTLE CREEK AND HOLSTEIN...MOVING NORTHEAST AT 20 MILES AN HOUR.
IN ADDITION...AT 635 PM CDT...GOLF BALL HAIL WAS REPORTED IN OTO WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4221 9598 4230 9604 4238 9603 4238 9586
4221 9573 4220 9578
TIME...MOT...LOC 2337Z 248DEG 12KT 4226 9584
WIND...HAIL <58MPH 2.50IN
$$
JM743
WWUS53 KFSD 122346
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT THU MAY 12 2011
IAC193-122356-
/O.EXP.KFSD.SV.W.0067.000000T0000Z-110512T2345Z/
WOODBURY IA-
646 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WOODBURY COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4221 9598 4230 9604 4238 9603 4238 9586
4221 9573 4220 9578
TIME...MOT...LOC 2339Z 248DEG 12KT 4226 9583
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:13 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 12, 3:13 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 313 PM CDT THU MAY 12 2011 .DISCUSSION... UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS HAS BEGUN TO SHIFT SOUTH AND EAST. ISENTROPIC BAND OF RAIN TO THE NORTH OF THE FORECAST AREA WILL CONTINUE TO DECREASE IN INTENSITY OVER THE NEXT SEVERAL HOURS AS UPPER LEVEL SUPPORT DWINDLES. BAND OF LIGHT SHOWER ACTIVITY MAY PIVOT INTO WESTERN EDGE OF FORECAST AREA BEFORE FALLING APART THIS EVENING. CONVECTION BEGINNING TO FIRE ACROSS NEBRASKA AS COLD CORE LOW BEGINS TO SHIFT SOUTH AND EAST. SOME SHOWERS AND ISOLATED THUNDERSTORMS MAY TRY TO SNEAK INTO OUR SOUTHERN CWA...BUT SHOULD RAPIDLY WEAKEN AS AS THE WORK INTO COOLER MORE STABLE AIR. HAVE LOWERED LOWS SLIGHTLY UP NORTH...OTHERWISE KEPT GENERAL TREND OF PREVIOUS FORECAST. FRIDAY SHOULD BE A COOL DAY AHEAD OF THE NEXT SYSTEM DROPPING SOUTH FROM CANADA. THIS SHOULD LEAD TOWARDS A MOSTLY CLOUDY AND COOL DAY AS LOW PRESSURE LEAVES THE AREA AND HIGH PRESSURE FILTERS DOWN THE LEE OF THE ROCKIES. EXPECT WINDS OF 15 TO 30 MPH FOR THE MOST PART AND WITH HIGHS ONLY IN THE LOW TO MID 50S...IT WILL FEEL QUITE CHILLY. BY FRIDAY AFTERNOON THE COLD POOL ALOFT STARTS TO WORK INTO THE FAR NORTHEAST CWA...SO WILL MAINTAIN SOME SPOTTY SHOWERS THERE. FRIDAY NIGHT INTO SATURDAY WILL SEE THE CWA BECOME MORE UNDER THE INFLUENCE OF THE WAVE/COLD POOL ALOFT...SO WENT AHEAD AND INCREASED POPS DURING THIS TIME FRAME. NORTH WINDS WILL DECREASE AS THE WAVE MOVES THROUGH BUT TEMPERATURES AGAIN STUCK MAINLY IN THE LOWER 50S SO PRETTY COOL. PRECIPITATION AMOUNTS SHOULD REMAIN MAINLY A TENTH OF AN INCH OR LESS DURING THIS TIME. UPPER LEVEL SUPPORT FINALLY EXITS SATURDAY NIGHT INTO SUNDAY MORNING WITH ONLY LIGHT AMOUNTS OF RAINFALL EXPECTED OVER MAINLY THE EASTERN CWA. WITH CLEARING SKIES EXPECT SLIGHTLY WARMER CONDITIONS...SO AIMING FOR LOWER 60S FROM THE JAMES VALLEY WEST WITH MID TO UPPER 50S IN THE SOUTH AND EAST. LOWS ON SUNDAY MORNING AND MONDAY MORNING WILL MAINLY BE IN THE UPPER 30S TO LOWER 40S. IN THE LATTER PERIODS(MON/THU)...MODELS IN FAIRLY GOOD AGREEMENT AGAIN IN SLOWING DOWN THE WARMING INTO NEXT WEEK...BUT STILL MODERATING. LOW PRESSURE HANGS UP ACROSS THE EASTERN U.S. WHICH CREATES A BIT OF AN OMEGA BLOCK ACROSS THE NORTHERN AND CENTRAL PLAINS. THIS SHOULD MEAN QUIET WEATHER...BUT FAIRLY COOL. WILL AIM FOR HIGHS AND LOWS ABOUT 5 TO 10 DEGREES BELOW NORMAL AND KEEP PRECIPITATION MENTION OUT OF EACH DAY FOR NOW AS THE FASTER FLOW REMAINS ACROSS THE NORTHERN ROCKIES. && .AVIATION... WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA AS LARGE UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS MOVES SOUTH AND EAST. BAND OF RAIN SHOWERS EXTENDING FROM NORTHEAST-SOUTHWEST SOUTH DAKOTA WILL TRY TO PIVOT SETTING UP CLOSE OR JUST WEST OF THE MISSOURI RIVER VALLEY THIS EARLY EVENING. NORTHWEST WINDS WILL INCREASE ALOFT ACROSS THE REGION OVERNIGHT...MIXING DOWN TO THE SURFACE DURING THE DAY ON FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 12, 11:12 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT THU MAY 12 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL BE MOST NUMEROUS EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO MARSHALL MINNESOTA. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DIME SIZED HAIL...ESPECIALLY ACROSS PORTIONS OF NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, May 12, 1:45 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 NNW IRETON 43.03N 96.37W
05/11/2011 E1.00 INCH SIOUX IA PUBLIC
&&
LAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:07 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 23 min |
| May 11, 7:27 PM CDT | Severe Thunderstorm Warning | FSD | Osceola | 33 min |
| May 12, 5:21 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 24 min |
| May 12, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 45 min |
| May 12, 6:28 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.